Jump to content
SadGuyCrying

SadGuyCrying Recovering from neurological impairement caused by antipsychotics

Recommended Posts

SadGuyCrying

Hello. About 6 months ago I was hospitalized and put on risperdal against my will. I was diagnosed as bi polar and given the medication over the course of 21 days, beginning with a pill and ending with two injectables. I was scheduled for a third injection three months after being released, but as the symptoms were impossible to cope with, my psychiatrist put me on abillify instead. After less than a month, I discontinued the medication completely cold turkey and I haven't been back to see him since.

 

Here are some of the symptoms I've noticed for the past 3 months since discontinuing the medications.

 

-akathisia

-mild gynecomastia

-emotional flatness

-inabillity to read or retain information ( I used to read about a book a week before the medication)

-increased joint pain

-terrible anxiety and agoraphobia

-erectile dysfunction and an empty sex drive/diminished orgasms

-severe weight gain

 

Anyways, a whole myriad of symptoms began to occur, but my main concern is permanent neurological impairment or alteration caused from this medication. I've read that these medications are actually neurotoxic, that they shrink the brain or even cause brain cells to die, all sorts of terrible stuff like that - and I'm terrified. I don't know what to do or how to cope.

 

Is there anybody out there with similar experiences? If so, how long has it taken you to recover, if you recovered at all?

 

I feel like I've basically been lobotomized. I'm only 23, and I couldn't imagine living life like this without some hope of getting better.

 

Any help is appreciated.

 

Thanks for listening.

Share this post


Link to post
Altostrata

Welcome, SGC.

 

The gynecomastia and weight gain are side effects of the antipsychotics, both injectable and oral.

 

The rest are withdrawal symptoms. What we see is that these will very, very gradually go away. This might be very frustrating for quite a while.

 

How are you sleeping?

 

Many people do better with fish oil and magnesium supplements, see
http://survivingantidepressants.org/index.php?/topic/36-king-of-supplements-omega-3-fatty-acids-fish-oil/

http://survivingantidepressants.org/topic/15483-magnesium-natures-calcium-channel-blocker/

 

A lot of people find them helpful. Try a little bit of one at a time to see how it affects you.

Share this post


Link to post
PoetJester

Hey Sadguy

 

you might try reading the introduction thread of RisperdolHater.  He was on risperdol for a couple months and lost most of emotions and libido and felt lobotomized.  It took him around a year, but he said he is mostly recovered now.  You could also read Byul's intro.  He recently posted and is in about the same boat as you having  finished a month long treatment of risperdol and still has the  emotional flatness/anhedonia among other side effects.

 

i have also seen on youtube how medical marijuana can help relieve akathisia.  - the video i saw was of a younger guy who developed akathisia after stopping a med and later found that marijuana would alleviate his symptoms.   his name is Josh Jensen if you look on youtube under "Akathasia".  he has a few videos on there. 

 

i was given high doses of risperdol myself at the same age as you are now.  I had been committed and forced on the drug in 1995-96.  it gave me brain damage to the point i was incapable of speech and had shiny eye sockets along with horrific akathisia.  all of it went away for me when i went in for ECT and and was taken off of the risperdol.  i was only given the pill form of the drug and didn't have the injections which is probably why the effects of the drug went away after a few days off of it.

 

Poetjester

Share this post


Link to post
SadGuyCrying

I've been using cannabis to try and alleviate some of the symptoms, as well as full spectrum THC and CBD oil. I'm worried this might slow down the recovery process in my dopamine receptors though. Cannabis is honestly the only thing that brings me joy anymore. Do you think quitting it would speed up the healing process? 

 

Any suggestions help. Thank you for the support.

Share this post


Link to post
Altostrata
On 5/2/2018 at 12:35 PM, SadGuyCrying said:

 

-akathisia

-mild gynecomastia

-emotional flatness

-inabillity to read or retain information ( I used to read about a book a week before the medication)

-increased joint pain

-terrible anxiety and agoraphobia

-erectile dysfunction and an empty sex drive/diminished orgasms

-severe weight gain

 

Are you still suffering all the above? What effect does cannabis have on these symptoms?

Share this post


Link to post
SadGuyCrying

So far it's helped with the akathasia, and I've read CBD can help balance hormones like prolactin and cortisol and even help with anxiety... I'm just worried taking it will slow down my recovery time in terms of my dopamine receptors.

Share this post


Link to post
PoetJester
12 hours ago, SadGuyCrying said:

So far it's helped with the akathasia, and I've read CBD can help balance hormones like prolactin and cortisol and even help with anxiety... I'm just worried taking it will slow down my recovery time in terms of my dopamine receptors.

 

Hi again Sadguy

 

i just looked and RisperdalHater is spelt with an "a" instead of an "o" in case you try to do a search for his thread.  it seems he mostly waited out the side effects and slowly healed. 

 

i just read somewhere of niacin helping someone with similar side effects.  i have taken it (niacin) and experienced a niacin flush where it felt like my whole upper body was sunburnt.  i dont think it was dangerous, but pretty uncomfortable for a couple hours nonetheless.

 

i wish i could be of more help, but i am in miserable health over here after a cold turkey of zoloft and zyprexa four years ago. 

 

Anyways

 

Poetjester

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.